Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 70, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 24, 2004, 8:36 PM CDT for Keokuk County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 8:36 PM CDT (01:36 UTC)
- Expired
- May 24, 2004, 9:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Keokuk County, IA
The radar
The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -118 m²/s²
- 0-3 km storm-relative helicity
- -81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
497
WUUS53 KDVN 250136
SVRDVN
IAC107-250230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT MON MAY 24 2004
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KEOKUK COUNTY IN SOUTHEAST IOWA
* UNTIL 930 PM CDT
* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 14 MILES NORTHWEST OF WHAT CHEER TO 10 MILES WEST OF DELTA TO
16 MILES SOUTHWEST OF HEDRICK...OR ALONG A LINE EXTENDING FROM
MONTEZUMA TO 6 MILES EAST OF OSKALOOSA TO 6 MILES SOUTH OF
EDDYVILLE...AND MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WHAT CHEER AND DELTA BY 900 PM CDT
HEDRICK BY 910 PM CDT
SIGOURNEY...MARTINSBURG...KESWICK AND HAYESVILLE BY 915 PM CDT
SOUTH ENGLISH AND HARPER BY 930 PM CDT
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4156 9261 4130 9263 4105 9267 4121 9213
4129 9197 4146 9203 4149 9237
$$
SHEETSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:50 PM CDT, 6 hours 46 minutes earlier.
Area forecast discussion, May 24, 1:50 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 150 PM CDT MON MAY 24 2004 .DISCUSSION... THE PRIMARY CONCERN TODAY IS THE REAL THREAT OF SIGNIFICANT SEVERE WEATHER AND RIVER/FLASH FLOODING TONIGHT. LATEST SURFACE ANALYSIS SHOWS STRONG LOW PRESSURE OVER SOUTHEAST NEBRASKA...WITH A STRONG WARM FRONT EXTENDING SOUTHEAST THROUGH MISSOURI AND SOUTHERN ILLINOIS. THIS FRONT HAS STALLED AND IS NOW LIFTING NORTH OVER WESTERN MISSOURI. PRESSURE FALLS OVER EASTERN IOWA AND NORTHWEST ILLINOIS SHOW THAT WARM ADVECTION HAS BEGUN. STRONGER PRESSURE FALLS OF NEARLY 6MB ARE FOUND OVER WESTERN IOWA AS OF 18Z. THIS IS ASSOCIATED WITH INTENSE ELEVATED CONVECTION ALONG THE MISSOURI RIVER. OF GREATER CONCERN IS A MAXIMUM OF INSTABILITY OVER NORTHEAST KANSAS AND SOUTHEAST NEBRASKA...WHERE A COUPLE OF CELLS OF IGNITED IN THE PAST 20 MINUTES. THIS MAY BE THE BEGINNING OF A SEVERE MCS WHICH WILL TRACK OVER THE AREA TONIGHT. WE CONTINUE TO SEE AREAS SOUTH OF INTERSTATE 80 IN HIGH RISK BY SPC...PRIMARILY FOR HIGH WINDS AND TORNADIC STORMS (WHICH WILL BE MOST LIKELY NEAR THE WARM FRONT AND IN COMMA-HEAD VORTICIES IN BOW ECHO SEGMENTS.) THE AREA MOST AT RISK FOR THIS ACTIVITY WILL BE ALONG AND SOUTH OF HIGHWAY 34 IN IOWA...ILLINOIS AND NORTHEAST MISSOURI LATER THIS EVENING. A SECONDARY BUT SIGNIFICANT THREAT WILL BE HEAVY RAIN...WHICH IS LIKELY OVER ALL OF THE AREA. A DECENT SHORT WAVE...WILL HELP DRAW A LARGE STRATIFORM HEAVY RAIN SHIELD NORTH OF THE MAIN SEVERE CONVECTION THIS EVENING...THIS SHOULD IMPACT THE ENTIRE CWA AT SOME POINT THIS EVENING...THEREFORE HIGH POPS AND A FLOOD WATCH WILL BE CARRIED THROUGH THE TONIGHT PERIOD. AFTER PLENTY OF COORDINATION WITH OFFICES AND RFC...WE WILL BE ISSUING RIVER FORECAST PRODUCTS/FLOOD PRODUCTS SHORTLY. ADDITIONAL STORMS MAY BE POSSIBLE OVER SOUTHEAST SECTION TOMORROW AS THE FRONT MOVES AWAY FROM THE AREA...WILL GO LOW ON POPS AS GOOD SUBSIDENCE IS LIKELY BEHIND TONIGHTS STORMS. THE REMAINDER OF THE FORECAST IS LARGELY UNCHANGED. THE REGION WILL DRY OUT TUESDAY THROUGH THURSDAY AS HIGH PRESSURE UNDER ZONAL UPPER FLOW BUILDS INTO THE MIDWEST. BEYOND...A CUT OFF WEAKENING LOW IS EXPECTED TO LIFT NORTHEAST OVER THE AREA FRIDAY. MAY NEED POPS FOR THIS...AND WILL THROW IN POPS FRIDAY NIGHT FOR LLJ ACTIVITY. SATURDAY THROUGH MONDAY A STRONG AND SLOW MOVING TROUGH WILL BUILDING INTO THE ROCKIES. SEEMS LIKE WEVE SEEN THIS BEFORE WILL KEEP THUNDERSTORM CHANCES GOING SAT-MON. HEAVY RAIN...SEVERE WILL AGAIN BE A DAILY THREAT. ...ERVIN... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLOOD WATCH TONIGHT. IL...FLOOD WATCH TONIGHT. MO...FLOOD WATCH TONIGHT. && ERVIN
Hazardous weather outlook, May 24, 1:40 PM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 140 PM CDT MON MAY 24 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 140 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ...HIGH RISK FOR SEVERE WEATHER TONIGHT... A POTENTIALLY DANGEROUS WEATHER SITUATION IS SETTING UP FOR MUCH OF THE OUTLOOK AREA FOR LATE THIS AFTERNOON AND OVERNIGHT. THE AREA OF HIGH RISK IS SOUTH OF INTERSTATE 80 WITH A SLIGHT TO MODERATE RISK FOR AREAS TO THE NORTH. A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND HIGH WINDS... POSSIBLY WITH EMBEDDED SUPERCELL THUNDERSTORMS AND TORNADOES...ARE EXPECTED TO DEVELOP OR MOVE INTO SOUTHEAST IOWA AND FAR NORTHEAST MISSOURI ALONG AN APPROACHING WARM FRONT LATE THIS AFTERNOON. THE THREAT WILL THEN EXTEND INTO WEST CENTRAL ILLINOIS IN THE EVENING. ALONG AND NORTH OF INTERSTATE 80...THUNDERSTORMS MAY DEVELOP WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND LARGE HAIL. OVERNIGHT...THE MAIN THREAT FROM ANOTHER ROUND OF THUNDERSTORMS WILL BE HEAVY RAINFALL...WITH A SMALLER RISK OF LARGE HAIL AND DAMAGING WIND. A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA TONIGHT. ANY ADDITIONAL HEAVY RAINFALL TONIGHT WILL AGGRAVATE SIGNIFICANT RIVER FLOODING ALREADY OCCURRING OR FORECAST ACROSS THE AREA AND MAY ALSO LEAD TO FLASH FLOODING WHERE THE GROUND IS SATURATED FROM RECENT RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STORM SYSTEM WILL MOVE OUT OF THE SOUTHERN PLAINS INTO THE MIDWEST OVER THE WEEKEND. IT WILL BRING A THREAT OF SEVERE WEATHER TO THE AREA POSSIBLY ON SATURDAY...BUT MORE LIKELY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT FOR BOTH SEVERE WEATHER AND RAINFALL REPORTS. SHEETS
In the hours before
Local storm report, May 24, 2:38 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1159 PM HAIL 1 S WARREN 42.48N 89.99W
05/22/2004 1.00 INCH JO DAVIESS IL PUBLIC
DELAYED REPORT
&&
JEBLocal storm report, May 24, 3:02 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0659 AM FLASH FLOOD MANCHESTER 42.49N 91.46W
05/23/2004 DELAWARE IA LAW ENFORCEMENT
SANDBAGGING HAS BEGUN.
0659 AM FLASH FLOOD BACKBONE STATE PARK 42.62N 91.55W
05/23/2004 DELAWARE IA LAW ENFORCEMENT
EVACUATING CAMPERS FROM PARK.
0830 AM FLASH FLOOD CEDAR RAPIDS 41.97N 91.67W
05/22/2004 LINN IA PUBLIC
DELAYED REPORT. CREEKS OUT OF BANKS.
1006 PM FLASH FLOOD 1 E STANLEY 42.64N 91.81W
05/21/2004 BUCHANAN IA EMERGENCY MNGR
ROAD AND BRIDGE WASHED OUT NEAR QUINN AND 100 STREET.
0530 PM FLASH FLOOD 4 E MARTELLE 42.02N 91.28W
05/21/2004 JONES IA PUBLIC
CREEKS OUT OF BANKS. DELAYED REPORT.
0530 PM FLASH FLOOD MARION 42.03N 91.59W
05/21/2004 LINN IA AIRPLANE PILOT
DELAYED REPORT. INDIAN CREEK OVERFLOWED ITS
BANKS...FLOODING A FOOTBALL FIELD AND STRANDING 4
STUDENTS.
&&
ALL REPORTS ARE DELAYED. SOME ARE CORRECTED TIMES.
JEBLocal storm report, May 24, 8:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND DMG LURAY 40.45N 91.88W
05/24/2004 CLARK MO LAW ENFORCEMENT
6 INCH DIAMETER TREE DOWN IN TOWN
0829 PM HAIL KAHOKA 40.42N 91.72W
05/24/2004 0.25 INCH CLARK MO LAW ENFORCEMENT
PEA SIZE HAIL IN TOWN
&&
TEALThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:28 PM CDT | Flash Flood Warning | DVN | Benton, Buchanan | 9 hr |
| May 24, 8:28 PM CDT | Tornado Warning | DVN | Lee | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.